Jul 2, 2006
Hello, I have been HIV poz for 22yrs. with no symptoms at all. I am on currently on Kaletra, Viread and Ziagen and I am experiencing all the worst side-effects, slowly but steadily. I have lipoatrophy, lipodystrophy and the nasty buffalo hump. Can I do anything to slow the growth of this buffalo hump or is it that once the hump has begun it just keeps growing. The lipodystrophy has removed most of the fat from my extremities so I am extremely lean...except for the hump and the fat accumulation along my shoulder blades. If I remove all fat from my diet will that in turm "starve" the hump or is the hump composed of something other than relocated fat? I trully can't go on much longer with this morphing. Thanks again for this forum.
Response from Dr. Henry
There hasn't been much published on lipodystrophy with your current regimen which involves some drugs viewed as somewhat more fat friendly (tenofovir and abacavir). Uridine is under study for fat loss. Growth hormone and growth hormone releasing factor are under study for fat accumlation and buffalo hump--no answers yet. It is unclear to me whether your treatment history would allow for a switch off the Kaletra or whether any switch would have a high probability of reversing the problems you are experiencing. Fat metabolism turns out to be very complex but is now getting lots of attention in different patient populations so I am hopeful that in the near future there will be a better understanding of what is going on with more effective treatments. Sorry I can't be more helfpul. KH
Managing the S/E of HIV treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.